Mississippi, 2018

Tornado and Flash Flooding in Mississippi, February 6 to 7, 2018

February 6 to 7, 2018 · NWS JAN · 9 events in 6 counties and zones

Showers and thunderstorms developed as a cold front pushed through the region. Some of these storms produced hail, damaging wind gusts, flash flooding, and one tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$344,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Showers and thunderstorms developed as a cold front pushed through the region. Some of these storms produced hail, damaging wind gusts, flash flooding, and one tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Feb 6, 10:17 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Feb 6, 10:17 PM CST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
1017 PM CST Tue Feb 6 2018

.UPDATE...
Updated for evening discussion.

&&

.DISCUSSION...
Few minor adjustments made to account for latest temperature
trends, otherwise no additional changes necessary. Frontal
boundary continues to bisect the forecast area, as evidenced by
most recent surface observations indicating temps primarily in the
low to mid 50s in the northern half and temps as warm as the mid
60s in the southern half of our area. A few far northwestern
locations are currently sitting in the mid 40s. Rain showers and
a few embedded thunderstorms are mainly in the western half of
the forecast area currently but will continue to progress eastward
as the entire region receives rainfall overnight and through
tomorrow morning. Flash flood watch remains in effect along and
north of I-20 through the overnight period, with 2 to 4 inches of
total rainfall possible through tomorrow in those locations. 1 to
3 inches of total rainfall is possible across the remainder of the
forecast area for the same time period. Lows overnight are
generally expected to be in the upper 30s to upper 40s at most
locations, with the exception of some southern and eastern sites
that only fall into the mid to upper 50s while remaining ahead of
the approaching cold front until after the overnight period. /TH/

Prior discussion below:

Tonight through Wednesday:

With a surface frontal boundary stretched out across our forecast
area this afternoon and scattered showery rain moving along it, our
attention will quickly turn towards the potential for heavier
rainfall tonight. A developing surface low is expected to lift north
and east along the boundary overnight, with a low-level jet helping
to focus moist air over the boundary. Model guidance shows PWAT
values of 1.5 to 1.6 inches (near max climo for Feb.) in the airmass
south of the front, so showers and storms are expected to be
efficient rainfall producers. Under the axis of heaviest rainfall
(currently expected to be north of I-20 and south of the Highway 82
corridor), rainfall amounts of 2 to 4 inches will be possible.
Elsewhere, more scattered amounts of 1 to 3 inches will be
possible. Given some of the recent moderate to heavy rain which
has fallen, confidence in potential flash flooding has increased.
A Flash Flood Watch is in effect for locations where the heaviest
rainfall is expected overnight - again, mainly along and north of
Interstate 20.

Thunderstorms overnight will be mostly elevated, developing
primarily in areas of moist ascent over the cooler side of the
front. If any surface-based storms develop in the warm sector to the
south, the possibility cannot be ruled out for severe wind gusts,
marginally severe hail, or an isolated tornado threat. There is
therefore a Marginal Risk for severe weather in our Hazardous
Weather Outlook for the overnight and Wednesday morning hours.
Breezy north winds behind the front will ease up by later Wednesday
afternoon. /NF/

Wednesday night through Tuesday...

Precipitation will gradually taper off from northwest to
southeast overnight Wednesday into Thursday morning behind the
cold frontal passage. Cooler and drier weather will make a brief
appearance Thursday into Friday morning with seasonable temps.
Moist southerly flow will return to the ArkLaMiss by Friday
afternoon ahead of another cold front moving towards the area from
the Great Plains. Deep moist southwesterly flow will once again
setup over the region with rain returning Friday night through the
weekend as the cold front and another trough emanating from the
Pacific Northwest move through. Given the recent rainfall this
past weekend and the expected rain this week, will have to keep a
close eye on the potential for flooding again this weekend as the
cold front/elongated baroclinic zone stalls over the ArkLaMiss.
Its very possible that another graphic will eventually be needed,
but will hold off for now given this second event is still a good
number of days out. /TW/

&&

.AVIATION...
00Z TAF discussion:
Through the night ceilings will fall across the area as a cold
front slowly moves through the region. IFR/LIFR conditions already
exist across portions of the Delta and will spread to the
remainder of sites overnight. Visibilities will be reduced at
times in periods of heavier rain and a few thunderstorms. As the
front moves south/eastward across the area, winds will shift from
SW/S to NW/N and may gust to over 20 kt at times. Conditions will
begin to improve by tomorrow afternoon across the ArkLaMiss Delta
and possibly at sites farther south and east by late in the
afternoon. /DL/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       46  52  32  59 /  98  90  11   0
Meridian      58  61  33  58 /  96  97  25   0
Vicksburg     42  46  30  58 /  98  70   7   0
Hattiesburg   60  68  37  60 /  62  97  49   0
Natchez       46  50  33  59 /  98  91  23   0
Greenville    36  43  28  53 /  98  48   1   0
Greenwood     38  45  28  57 /  98  54   2   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch until 9 AM CST Wednesday for MSZ018-019-
     025>052.

LA...Flash Flood Watch until 9 AM CST Wednesday for LAZ007>009-015-
     016-023-025.

AR...Flash Flood Watch until 9 AM CST Wednesday for ARZ074-075.

&&
Hazardous weather outlook, Feb 6, 4:51 PM CST, 6 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
451 PM CST Tue Feb 6 2018

ARZ074-075-MSZ018-019-025>039-046-072300-
Ashley-Chicot-Bolivar-Sunflower-Leflore-Grenada-Carroll-
Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Washington-
Humphreys-Holmes-Attala-Winston-Noxubee-Kemper-
451 PM CST Tue Feb 6 2018

This hazardous weather outlook is for portions of the ArkLaMiss
Delta and northern portions of central Mississippi.

.DAY ONE...Tonight and Wednesday

FLOODING
THREAT...Elevated
TIMING...9 PM Tonight through 6 AM Wednesday

Heavy rainfall, with total amounts of 2 to 4 inches, will result
in flash flooding and some minor river flooding across the area.

(www.weather.gov/images/jan/graphicast/image2.png)

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

LAZ007>009-015-016-023-025-MSZ040>045-047>052-072300-
Morehouse-West Carroll-East Carroll-Richland-Madison LA-
Franklin LA-Tensas-Issaquena-Sharkey-Yazoo-Madison MS-Leake-
Neshoba-Warren-Hinds-Rankin-Scott-Newton-Lauderdale-
451 PM CST Tue Feb 6 2018

This hazardous weather outlook is for portions of northeast
Louisiana and central Mississippi.

.DAY ONE...Tonight and Wednesday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Midnight through 6 AM Wednesday

FLOODING
THREAT...Elevated
TIMING...9 PM Tonight through 6 AM Wednesday

Isolated severe thunderstorms, capable of producing damaging wind
gusts and hail up to quarter size, are possible late tonight
through early Wednesday morning. A tornado cannot be ruled out.

(www.weather.gov/images/jan/graphicast/image1.png)

Heavy rainfall, with total amounts of 2 to 4 inches, will result
in flash flooding and some minor river flooding across the area.

(www.weather.gov/images/jan/graphicast/image2.png)

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Wednesday.

LAZ024-026-MSZ053>066-072>074-072300-
Catahoula-Concordia-Claiborne-Copiah-Simpson-Smith-Jasper-Clarke-
Jefferson-Adams-Franklin MS-Lincoln-Lawrence-Jefferson Davis-
Covington-Jones-Marion-Lamar-Forrest-
451 PM CST Tue Feb 6 2018

This hazardous weather outlook is for portions of central
Louisiana and south Mississippi.

.DAY ONE...Tonight and Wednesday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Midnight through 6 AM Wednesday

FLOODING
THREAT...Limited
TIMING...9 PM Tonight through 6 AM Wednesday

Isolated severe thunderstorms, capable of producing damaging wind
gusts and hail up to quarter size, are possible late tonight
through early Wednesday morning. A tornado cannot be ruled out.

(www.weather.gov/images/jan/graphicast/image1.png)

Heavy rainfall, with total amounts of 1 to 3 inches, may result in
localized flash flooding and some minor river flooding across the
area.

(www.weather.gov/images/jan/graphicast/image2.png)

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Wednesday.

DL

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   www.weather.gov/jan/precipmaps

River Forecast Center...
   www.weather.gov/lmrfc/
Significant River Flood Outlook...
   www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   www.spc.noaa.gov/
Meso Analysis...
   www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   www.spc.noaa.gov/products/outlook/
Storm Reports...
   www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Feb 6, 11:26 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Jackson MS
1126 PM CST TUE FEB 6 2018

MSZ042-043-048-070600-
Hinds MS-Yazoo MS-Madison MS-
1126 PM CST TUE FEB 6 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL YAZOO...NORTH
CENTRAL HINDS AND SOUTHWESTERN MADISON COUNTIES UNTIL MIDNIGHT CST...

At 1126 PM CST, Meteorologists were tracking a strong thunderstorm
near Brownsville, or 11 miles north of Clinton, moving northeast at
45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Pocahontas around 1130 PM CST.
  Flora around 1135 PM CST.
  Annandale around 1140 PM CST.

Other locations impacted by this storm include Bentonia.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3236 9040 3249 9055 3275 9039 3256 9012
TIME...MOT...LOC 0526Z 226DEG 41KT 3249 9040

EC

The radar

The Jackson/Brandon,MS radar (KDGX), 46 km away, was scanning. The volume nearest the first event began at 05:40 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 flash flood, 1 hail, 1 tornado. Local standard time, as filed.

Hail, Madison

When
February 6, 11:40 PM CST
Where
Madison County, 2.43 mi WNW of Flora Lane Arpt
Measured
1 in hail
Reported by
Social Media
Coordinates
32.590, -90.310

One inch hail occurred in the Kearney Park area.

Thunderstorm Wind, Madison

When
February 7, 1:01 AM CST
Where
Madison County, 1 mi WNW of Truitt
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
32.807, -89.915

Trees were blown down on Truitt Road.

Thunderstorm Wind, Attala

When
February 7, 1:33 AM CST
Where
Attala County, 10.56 mi SSE of Ethel
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
32.983, -89.388

A tree was blown down at the intersection of Center Road and Highway 19.

Thunderstorm Wind, Attala

When
February 7, 1:35 AM CST
Where
Attala County, 8.46 mi SE of Ethel
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
33.050, -89.350

A tree fell on and destroyed a pickup truck.

Thunderstorm Wind, Winston

When
February 7, 1:52 AM CST
Where
Winston County, 4.04 mi ENE of Louisville
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
33.160, -88.990

A tree fell on a home along Brooksville Road near Truman Weeks Road.

Tornado, Lauderdale

When
February 7, 4:15 AM CST to 4:26 AM CST
Where
Lauderdale County, 5.24 mi NNW of Meehan to 0.95 mi N of Nellieburg
Rating
EF1
Path length
7.92 mi
Path width
300 yd
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
32.396, -88.914

This tornado touched down along Bogue Statinea Road and tracked east northeast for roughly 8 miles. The initial damage was a few uprooted and snapped pine trees from touchdown and as it crossed Bogue Flower Road. The intensity increased as the tornado crossed some private property just west of the intersection of Bogue Statinea Road and Suqualena Meehan Road. Here part of a roof of a metal barn was removed with a large metal truss thrown onto a framed house. Roof damage was sustained to this home along with portions of the shed heavily damaged. Heavier tree damage was also noted here as the tornado crossed a pasture. The most intense damage occurred in and around the intersection of Bogue Statinea Road and Suqualena Meehan Road. Here numerous trees were snapped and uprooted along with several power lines and poles downed. A travel trailer was rolled and small shed was destroyed. A few other structures sustained minor damage here as well. The tornado continued to the east northeast and weakened a fair amount as it crossed Suqualena Graham and Woods Roads. In the Tanglewood neighborhood, minor damage occurred from a few downed trees and snapped limbs to homes and a trampoline was thrown. The tornado dissipated just at Highway 19. This tornado was rated EF1 with maximum winds near 110 mph. Max width was 300 yards.

Thunderstorm Wind, Lauderdale

When
February 7, 4:36 AM CST
Where
Lauderdale County, 2.38 mi NNE of Complete
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
32.410, -88.710

There was roof damage to a restaurant.

Flash Flood, Rankin

When
February 7, 6:00 AM CST to 7:15 AM CST
Where
Rankin County, 2.33 mi W of Langford to 1.24 mi NNE of Rankin
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
32.350, -90.010

A few roadways were flooded throughout the county, including Castlewoods Blvd. in Brandon and Williams Road in Florence.

Flash Flood, Neshoba

When
February 7, 7:30 AM CST to 8:30 AM CST
Where
Neshoba County, 3.12 mi SW of Dixon to 2.29 mi SW of Dixon
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.640, -89.260

There was 6 inches of water on County Highway 125.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2018Every state in 2018This day in weather historyThe tornado archive for Mississippi, 2018Warnings in Mississippi, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 730204, 730210, 730208, 730209, 730207, 730211, 730212, 730206, 730205.